Alert archive / Arkansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 301, NWS Tulsa, OK

May 10, 2008Crawford County, Arkansas; Sequoyah County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 10, 2008, 6:01 PM CDT for Crawford County, Arkansas; Sequoyah County, Oklahoma. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 6:01 PM CDT (23:01 UTC)
Expired
May 10, 2008, 7:00 PM CDT
In force
59 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

Counties Crawford County, AR, Sequoyah County, OK

The radar

The Western Arkansas radar (KSRX), 37 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 6:04 PM CDTHAIL 0.75Marble City, OK
May 10, 6:44 PM CDTHAIL 16 Nw Natural Dam, ARLOTS OF HAIL...

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 102301
SVRTSA
ARC033-OKC135-110000-
/O.NEW.KTSA.SV.W.0301.080510T2301Z-080511T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
601 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN SEQUOYAH COUNTY IN EAST CENTRAL OKLAHOMA
  CRAWFORD COUNTY IN NORTHWEST ARKANSAS

* UNTIL 700 PM CDT

* AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  WINDS TO 60 MPH. THIS STORM WAS LOCATED NEAR VIAN...MOVING EAST AT
  40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SALLISAW...
  MARBLE CITY...BRUSHY...SHORT...FIGURE FIVE...CEDARVILLE...NATURAL
  DAM...LEE CREEK...RUDY...MOUNTAINBURG AND CHESTER.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. IF YOU ARE NEAR THE PATH
OF THIS STORM...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
TAKE COVER ON THE LOWEST FLOOR IN AN INTERIOR ROOM AND STAY AWAY FROM
WINDOWS.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3551 9409 3542 9496 3545 9498 3564 9501
      3565 9460 3565 9448 3576 9449 3577 9412
      3575 9407
TIME...MOT...LOC 2301Z 254DEG 37KT 3553 9489

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 5:58 PM CDT, 3 minutes earlier.

Area forecast discussion, May 10, 5:58 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
558 PM CDT SAT MAY 10 2008

.MESOSCALE UPDATE...
DURING THE PAST HOUR A SIGNIFICANT TORNADO
OUTBREAK BEGAN ACROSS EASTERN OKLAHOMA.
THE EXTREME INSTABILITY HAS COMPENSATED
FOR THE LESS THAN IDEAL WIND PROFILES.

ALL OF THE ORGANIZED SUPERCELLS IN EASTERN
OKLAHOMA APPEARED TO HAVE PRODUCED TORNADOES
IN THE LAST HOUR...SOME REPORTS INDICATE
RATHER LARGE TORNADOES HAVE OCCURRED.

THE MOST FAVORABLE WIND FIELDS...WHICH
HAVE BEEN IN ARKANSAS AND EXTREME EASTERN
OKLAHOMA ARE BEGINNING TO OVERLAP THE
HIGHER INSTABILITY AS THE INSTABILITY
AXIS IS FORCED EAST AHEAD OF THE
WEAK DRY LINE.  AS THIS PROCESS CONTINUES
AND WE MOVE TOWARD EVENING THE TORNADO
POTENTIAL WILL CONTINUE INTO ARKANSAS.

ALL INTERESTS AHEAD OF THESE SUPERCELLS
SHOULD SHOULD MOVE TO A HIGH STATE OF
READINESS.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
     OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...WIND ADVISORY UNTIL 10 AM SUNDAY FOR ARZ001-ARZ002-ARZ010-ARZ011-
     ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, May 10, 4:43 PM CDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
443 PM CDT SAT MAY 10 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-111000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
443 PM CDT SAT MAY 10 2008

...SEVERE THUNDERSTORMS LIKELY WITH A FEW TORNADOES POSSIBLE THIS
   AFTERNOON AND EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THIS AFTERNOON AND TONIGHT.

TORNADO.
	RISK...SIGNIFICANT.
        AREA...EAST OF A BARTLESVILLE...TULSA...MCALESTER LINE
        ONSET...ONGOING.

	AREA AT GREATEST RISK...I40 CORRIDOR.

SEVERE THUNDERSTORM.
	RISK...SIGNIFICANT.
        AREA...EAST OF A BARTLESVILLE...TULSA...MCALESTER LINE
        ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS HAVE BEGUN TO DEVELOP ALONG THE DRY LINE
CURRENTLY LOCATED NEAR BARTLESVILLE...EXTENDING SOUTH THROUGH
TULSA TO WEST OF MCALLISTER. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND RAPIDLY INTENSIFY THROUGH THE EARLY
EVENING HOURS AS THE ATMOSPHERE REMAINS VERY UNSTABLE. WITH STRONG
DEEP LAYER SHEAR PRESENT...SUPERCELLS THUNDERSTORMS ARE LIKELY
WITH THE THREAT FOR VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND
ISOLATED TORNADOES.  THE SEVERE WEATHER THREAT IS EXPECTED TO END
BY LATE EVENING AS THE COLD FRONT SWEEPS ACROSS THE REMAINDER OF
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS ONGOING. EMERGENCY MANAGERS SHOULD
ENSURE ALL COMMUNICATION MODES FOR SEVERE WEATHER OPERATIONS ARE
READY AND VISIT THE DECISION SUPPORT PAGE FOR UPDATES THROUGHOUT
THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...HIGH WIND POTENTIAL.
MONDAY...HIGH WIND POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
STRONG AND GUSTY WINDS WILL DEVELOP IN THE AREA BEHIND THE CURRENT
STORM SYSTEM AS IT DEEPENS RAPIDLY ONCE IT MOVES EAST OF THE
REGION.

THERE WILL BE THUNDERSTORM POTENTIAL AGAIN IN THE AREA IN THE
MIDDLE OF NEXT WEEK AS THE NEXT WEATHER SYSTEM DEVELOPS IN THE
PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Local storm report, May 10, 5:22 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
522 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             N PRYOR                 36.31N 95.32W
05/10/2008  E0.88 INCH       MAYES              OK   TRAINED SPOTTER

&&

DMJ
Local storm report, May 10, 5:27 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
527 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TORNADO          3 SE CROWDER            35.09N 95.63W
05/10/2008                   PITTSBURG          OK   BROADCAST MEDIA

            REPORTED BY MEDIA CHASER

&&

SFP
Local storm report, May 10, 5:28 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
528 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     TORNADO          2 W MCALESTER           34.93N 95.80W
05/10/2008                   PITTSBURG          OK   AMATEUR RADIO

&&

SFP
Local storm report, May 10, 5:33 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
533 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TORNADO          2 NW COMMERCE           36.95N 94.90W
05/10/2008                   OTTAWA             OK   LAW ENFORCEMENT

&&

SFP
Local storm report, May 10, 5:40 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
540 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     HAIL             SPAVINAW                36.39N 95.05W
05/10/2008  E0.88 INCH       MAYES              OK   EMERGENCY MNGR

&&

NMM
Local storm report, May 10, 5:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
542 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TORNADO          QUAPAW                  36.95N 94.79W
05/10/2008                   OTTAWA             OK   AMATEUR RADIO

            LARGE TORNADO REPORTED NEAR QUAPAW

&&

SFP

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:38 PM CDTSevere Thunderstorm WarningTSABenton, Washington52 min
May 10, 1:14 PM CDTSevere Thunderstorm WarningTSACarroll, Madison, Washington61 min
May 10, 1:32 PM CDTTornado WarningTSACarroll, Madison, Washington43 min
May 10, 2:40 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian, Washington65 min
May 10, 3:03 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian57 min
May 10, 3:23 PM CDTWind AdvisoryTSABenton, Carroll, Madison, Washington19 hr
May 10, 3:39 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Sebastian, Washington66 min
May 10, 5:52 PM CDTTornado WarningTSABenton53 min
May 10, 6:05 PM CDTTornado WarningTSABenton, Washington40 min
May 10, 6:29 PM CDTTornado WarningTSABenton, Carroll, Madison, Washington46 min
May 10, 6:41 PM CDTSevere Thunderstorm WarningTSAWashington45 min
May 10, 6:45 PM CDTTornado WarningTSABenton30 min
May 10, 6:57 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Madison, Washington63 min
May 10, 11:14 AM CDTSpecial Weather StatementTSAWagoner46 min
May 10, 11:49 AM CDTSevere Thunderstorm WarningTSACherokee, Delaware, Mayes, Wagoner56 min
May 10, 12:30 PM CDTSevere Thunderstorm WarningTSAAdair30 min
May 10, 1:10 PM CDTSevere Thunderstorm WarningTSAMcIntosh65 min
May 10, 1:46 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Haskell, Muskogee, Sequoyah59 min
May 10, 2:14 PM CDTSevere Thunderstorm WarningTSAHaskell, LeFlore, Pittsburg, Sequoyah46 min
May 10, 2:33 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, LeFlore57 min
May 10, 4:52 PM CDTSpecial Weather StatementTSAMcIntosh23 min
May 10, 4:59 PM CDTSevere Thunderstorm WarningTSAHaskell, McIntosh, Muskogee, Pittsburg61 min
May 10, 5:01 PM CDTSevere Thunderstorm WarningTSACherokee, McIntosh, Muskogee, Sequoyah, Wagoner59 min
May 10, 5:08 PM CDTSevere Thunderstorm WarningTSAMayes, Rogers52 min
May 10, 5:12 PM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, Pittsburg63 min
May 10, 5:14 PM CDTTornado WarningTSAHaskell, Latimer, Pittsburg61 min
May 10, 5:16 PM CDTTornado WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg59 min
May 10, 5:19 PM CDTTornado WarningTSAMcIntosh26 min
May 10, 5:24 PM CDTTornado WarningTSADelaware, Mayes66 min
May 10, 5:26 PM CDTTornado WarningTSACraig, Ottawa49 min
May 10, 5:29 PM CDTTornado WarningTSALatimer, Pittsburg, Pushmataha31 min
May 10, 5:31 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee59 min
May 10, 5:39 PM CDTTornado WarningTSAAdair, Cherokee, Muskogee41 min
May 10, 5:44 PM CDTTornado WarningTSAHaskell, Latimer, LeFlore, Pittsburg46 min
May 10, 5:49 PM CDTTornado WarningTSAPittsburg, Pushmataha41 min
May 10, 5:56 PM CDTTornado WarningTSALatimer, LeFlore, Pittsburg, Pushmataha49 min
May 10, 6:11 PM CDTTornado WarningTSAAdair, Sequoyah34 min
May 10, 6:16 PM CDTTornado WarningTSALatimer, LeFlore44 min
May 10, 6:18 PM CDTTornado WarningTSALatimer, LeFlore, Pushmataha42 min
May 10, 6:24 PM CDTTornado WarningTSAPushmataha49 min
May 10, 6:41 PM CDTTornado WarningTSALeFlore38 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2008Severe Thunderstorm Warnings in Oklahoma, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.